Colorado, 2018Flash Flood in Colorado, September 6, 2018
September 6, 2018 · NWS PUB · 1 event in 1 county or zone
On the evening of September 3rd, heavy rain and thunderstorms developed over the Hayden Pass burn scar. 5-2 inches of rain fell over the eastern half of the burn scar.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
On the evening of September 3rd, heavy rain and thunderstorms developed over the Hayden Pass burn scar. Doppler radar estimated 1.5-2 inches of rain fell over the eastern half of the burn scar. An Areal Flood Advisory was issued at 408 PM MDT and then upgraded to a Flash Flood Warning at 412 PM MDT.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before the first event at Sep 6, 2:04 PM MST, 2 hours 37 minutes earlier.
Area forecast discussion, Sep 6, 2:04 PM MST, 2 hours 37 minutes before
Area Forecast Discussion
National Weather Service Pueblo CO
304 PM MDT Thu Sep 6 2018
.SHORT TERM...(This evening through Friday)
Issued at 304 PM MDT Thu Sep 6 2018
Currently...
Scattered showers and isolated thunderstorms were over the region at
2 pm. Most of the storms were over the SW mtns and NW of the Pikes
peak region, although light showers were over the far eastern plains
per earlier KLAA observations. Skies were generally mostly cloudy
most of the area. It was relatively quite moist over the region with
dwpts in the 60s over the far eastern plains with 50s dwpts along
the I-25 corridor. 40s were noted in the mtns. PWATS were above 1.0"
on the plains. A short wave was noted in the water vapor imagery
over NW CO.
Rest of Today and into tonight...
Most of the activity during the next several hours is fcst to be
over the greater Pikes Peak region, with the activity building south
along the mtns/plains interface later this evening. Scattered
showers will continue over all of the higher terrain and is likely
to continue through the night, although the coverage is expected to
gradually decrease with time. Some of the rain may be locally heavy,
but CAPE is somewhat lacking over the region this afternoon.
(Sounding show the CAPE is rather deep, but it is "skinny" on the
soundings). Likewise, I dont anticipate any prolonged heavy rain in
any areas this afternoon or evening.
Showers and a few storms will likely continue across the plains
through the night time hours, with the activity moving slowly south
and east with time.
With plenty of moisture over the region later tonight, a low
overcast is likely going to develop across most if not all of the
plains.
Friday...
Low clouds will be slow to break, and expect most areas will remain
cloudy though late to mid morning (or maybe early afternoon in some
locals). Showers will likely be ongoing tomorrow, with the brunt of
it located in the greater Spanish Peak/Raton Mesa region.
Drier air will begin infiltrating the region from the NW by tomorrow
afternoon, and we should see a decrease in precip over this region.
Best chance of storms tomorrow over the higher terrain will
generally be south of US50. Showers and isold tsra will be possible
over the plains.
Steering flow will transition to NW tomorrow so storms will move to
the southeast tomorrow.
Max temps will be 2 to 4 degrees warmer than today.
.LONG TERM...(Friday night through Thursday)
Issued at 304 PM MDT Thu Sep 6 2018
Recent computer simulations/data/etc. as well as forecast model
soundings indicate that Friday night should experience isolated
to scattered showers and thunderstorms, favoring southern and
western locations as next upper disturbance interacts with
adequate atmospheric moisture. Recent moisture analysis suggests
that deepest moisture plume should be aligned from the southern
Colorado I-25 corridor into Central New Mexico by Friday evening.
Airmass is then expected to briefly dry out over southern
Colorado from Saturday into Sunday with isolated to nil pops
anticipated in combination with warmer temperatures in advance
of upper ridging building into southern Arizona during this
time-frame.
A brief period of increased pops are projected from Sunday
evening into Sunday night as next upper disturbance impacts
the region.
Will continue with motif of isolated to scattered pops over the
majority of the forecast district from Monday afternoon into
Monday evening as next shortwave interacts with continued
available atmospheric moisture.
Then, warmest temperatures during the longer term(with projected
Tuesday through Thursday maximum temperatures nearing/exceeding
90F over many eastern locations) in combination with basically
nil pops are anticipated over the majority of the CWA from
Tuesday into Thursday as upper ridging becomes established
over southern Colorado by next Thursday.
&&
.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 304 PM MDT Thu Sep 6 2018
Low cigs and showers along with isold tsra will be the main concern
this afternoon into the early morning hours at KCOS and KPUB.
Showers and storms will move onto the plains by late this afternoon
and are expected to linger through the night time hours. Low cigs
(IFR) will likely develop at both KCOS and KPUB during the early
morning hours and last into mid to late morning. VFR should return
by tomorrow afternoon.
KALS may see a passing shower or tsra this afternoon or early
evening then VFR.
&&
.PUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Sep 6, 10:29 AM MST, 6 hours 12 minutes before
Hazardous Weather Outlook
National Weather Service Pueblo CO
1129 AM MDT Thu Sep 6 2018
COZ058>089-093>099-071730-
Western Mosquito Range/East Lake County Above 11000 Feet-
Leadville Vicinity/Lake County Below 11000 Feet-
Eastern Sawatch Mountains Above 11000 Feet-
Western Chaffee County Between 9000 and 11000 Feet-
Central Chaffee County Below 9000 Feet-
Western Mosquito Range/East Chaffee County Above 9000 Feet-
Saguache County West of Continental Divide Below 10000 Feet-
Saguache County East of Continental Divide Below 10000 Feet-
La Garita Mountains Above 10000 Feet-
Upper Rio Grande Valley/Eastern San Juan Mountains Below
10000 Feet-Eastern San Juan Mountains Above 10000 Feet-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet-
Alamosa Vicinity/Central San Luis Valley Below 8500 Feet-
Southern San Luis Valley-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet-
Northern Sangre de Cristo Mountains Above 11000 Feet-
Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet-
Southern Sangre de Cristo Mountains Above 11000 Feet-
Northwestern Fremont County Above 8500 Feet-
Western/Central Fremont County Below 8500 Feet-
Wet Mountain Valley Below 8500 Feet-
Wet Mountains between 6300 and 10000 Feet-
Wet Mountains Above 10000 Feet-
Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between
7500 And 11000 Feet-Pikes Peak Above 11000 Feet-
Canon City Vicinity/Eastern Fremont County-
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Feet-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet-
Trinidad Vicinity/Western Las Animas County Below 7500 Feet-
Crowley County-La Junta Vicinity/Otero County-
Eastern Las Animas County-Western Kiowa County-
Eastern Kiowa County-Las Animas Vicinity/Bent County-
Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County-
1129 AM MDT Thu Sep 6 2018
This hazardous weather outlook is for portions of central...east
central...south central and southeast Colorado.
.DAY ONE...This Afternoon and Tonight
Scattered showers and thunderstorms are expected to develop across
the southwest and central mountains early this afternoon, with
showers and storms increasing in coverage as they spread east
across the high mountain valleys, through the eastern mountains
and immediate adjacent plains, this afternoon through the late
evening hours.
Storms will capable of producing locally heavy rainfall, which will
pose the threat of flash flooding, especially if the storms occur,
or move over the newer burn scars of the Spring, Junkins and
Hayden Pass wildfires. Other storm threats include lightning and
gusty outflow winds up to 40 mph, with small hail also possible
with the stronger storms.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday
Isolated to scattered thunderstorms will be possible across
southern Colorado on Friday. Drier conditions are expected
Saturday, but there may still be some isolated storms over some of
the mountains. A couple weather disturbances moving over the area
Sunday and Monday are expected to bring isolated to scattered
thunderstorms. The main storm threats will be lightning, locally
heavy rain, and wind gusts up to 45 mph. Some of the stronger
storms may also produce small hail. If locally heavy rain impacts
a recent burn scar, there may be a flash flood risk.
.SPOTTER INFORMATION STATEMENT...
Weather conditions that meet reporting criteria for spotters will be
possible this afternoon and evening, mainly from the I-25 corridor
and westward.
Hodanish
In the hours before
Special weather statement, Sep 6, 1:51 PM MST, 2 hours 50 minutes before
Special Weather Statement
National Weather Service Pueblo CO
251 PM MDT THU SEP 6 2018
COZ081-082-084-062130-
Pikes Peak above 11000 Ft CO-
Teller County/Rampart Range above 7500fT/Pike's Peak Between 7500 And
11000 Ft CO-
Northern El Paso County/Monument Ridge/Rampart Range Below 7500 Ft
CO-
251 PM MDT THU SEP 6 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN TELLER AND WESTERN EL
PASO COUNTIES UNTIL 330 PM MDT...
At 251 PM MDT, Doppler radar was tracking a strong thunderstorm near
Florissant, or 26 miles northwest of Colorado Springs, moving
southeast at 15 mph.
Half inch hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Woodland Park, Green Mountain Falls, Divide, Crystola and Florissant.
LAT...LON 3903 10491 3880 10516 3892 10533 3905 10533
3913 10525 3913 10508
TIME...MOT...LOC 2051Z 311DEG 15KT 3903 10523
KTSFlash Flood, Fremont
- When
- September 6, 4:41 PM MST to 10:00 PM MST
- Where
- Fremont County, 2.82 mi S of Coaldale to 2.7 mi S of Coaldale
- Cause
- Heavy Rain / Burn Area
- Reported by
- Law Enforcement
- Coordinates
- 38.330, -105.740
Law Enforcement reported major flash flooding along Butter Creek.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Lightning Strike in Texas, September 6 to 8, 20183 deaths · $125,000 · 10 events
- Flash Flooding and Flooding in Missouri, September 6 to 8, 20181 death · $55,000 · 61 events
- Rip Current in Wisconsin, September 6 to 12, 20181 death · 1 event
- Flash Flood and Damaging Winds in Kentucky, September 6, 2018$2.0 million · 56 kt wind · 3 events
- Damaging Winds in Massachusetts, September 6, 2018$32,000 · 50 kt wind · 15 events
- Lightning Strike in Maine, September 6, 2018$50,000 · 1 event
- Hail and Damaging Winds in Maine, September 6, 20181 in hail · 20 events
- Hail and Damaging Winds in Connecticut, September 6, 2018$16,000 · 61 kt wind · 4 events
- Flash Flooding and Flooding in Texas, September 6 to 8, 201812 events
- Damaging Wind in Florida, September 6, 2018$15,000 · 1 event
- Damaging Winds in Massachusetts, September 6, 201850 kt wind · 8 events
- Flash Flooding in Arkansas, September 6 to 9, 20186 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 783244.